Christmas Grams $1.00 sold on 12/11-12/15. Early Release Tuesday 12/19 @ 1:30.

Adams Elementary School

Flu Season and Acetaminophen Alert!

In the United States, flu viruses are most common during the fall and winter months. Flu, also known as Influenza, usually begins to increase in the months of October and November. 

 So what do most people do when they feel achy and are running a fever? They go straight to the medicine cabinet for an over-the-counter (OTC) medicine.

 While OTC medications can be helpful in controlling flu symptoms, it is easy to overdose on one very commonly available active ingredient found in a lot of OTC cold preparations. Acetaminophen, the  active ingredient in Tylenol and other generic pain medications, is also the active ingredient in many other types of OTC medications for cough and cold. Medicines like various types of Vick's Formula44, Nyquil, Robitussin, Theraflu, and others can contain acetaminophen. 

 

As a matter of fact, acetaminophen is the most common active ingredient in medications sold in America today, being found in over 600 OTC and prescription medicines. For this reason, it's important to always check the active ingredients in all of your medicines to see if they contain acetaminophen. With OTC medicines, the word "acetaminophen" is listed on the front of the bottle and in the active ingredient section of the Drug Facts label. On prescription labels, acetaminophen is sometimes listed as APAP, acetam, or other shortened versions of the word. You can take too much acetaminophen if you use more than one medicine that contains acetaminophen at the same time.

 

Too much acetaminophen overloads the liver's ability to eliminate the drug safely. An acetaminophen overdose can lead to life-threatening liver problems. How much acetaminophen is too much varies depending on the age, weight and underlying medical conditions such as liver disease. Left untreated, a serious acetaminophen overdose can be fatal within days.

 Careful use of acetaminophen and prompt treatment in case of an overdose can help prevent a tragedy. Don't wait for symptoms to appear, it may be too late by then!

 Don't exceed the recommended dose or you may end up dealing with a crisis that is much worse than a bad case of the flu. If you or your child's fever continues to rise after taking medicine, or breathing difficulties develop, call 911 immediately. These can be signs that the flu has progressed too far for you to handle on your own.

Please visit www.poisoncontrol.org to learn more or call 1-800-222-1222for more information.

Source: Renea Hipp, RN
Published Print